Alert archive / Louisiana / River Flood Warnings in 2019

River Flood Warning 71, NWS Lake Charles, LA

May 9, 2019Allen Parish, Louisiana

NWS Lake Charles, LA issued this river flood warning at May 9, 2019, 10:26 AM CDT for Allen Parish, Louisiana. It took effect at May 11, 2019, 4:12 AM CDT. It was in force for 19 days.

The area

The counties it named.

The facts

Issued
May 9, 2019, 10:26 AM CDT (15:26 UTC)
In effect from
May 11, 2019, 4:12 AM CDT
Expired
May 30, 2019, 10:26 AM CDT
In force
19 days
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
Moderate

County Allen Parish, LA

The radar

The Ft Polk radar (KPOE), 58 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Calcasieu River near Oakdale (OKDL1).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08013250, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this river flood warning went out at May 9, 7:04 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 9, 7:04 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
704 AM CDT Thu May 9 2019

.DISCUSSION...
For 12z TAF issuance.

&&

.AVIATION...
No significant changes to previous TAF thinking, other than trying
to time up best chances at convection at each of the terminals.
Local 88Ds show quite a bit of shower/thunderstorm coverage across
the nrn portions of the forecast area, primarily affecting KAEX in
the near term...activity is progged to continue newd before being
replaced by next round of showers/storms late morning through the
afternoon. Thereafter, more widespread convection is expected
later this evening and on into the overnight hours. Meanwhile,
MVFR ceilings are expected to lift to VFR levels next few hours.

25

&&

.PREV DISCUSSION... /issued 453 AM CDT Thu May 9 2019/

DISCUSSION...A wet and stormy period will continue through
early Sunday.

This morning a weak convergence zone/trough of low pressure is
stretched from the mid Mississippi Valley into the Toledo Bend
area. Showers and storms continue develop across interior SE TX
and move northeast along this boundary.

Elsewhere across the Southern Plains, an area of low pressure and
associated cold front is over north Texas and OK.

The weak trough will drift southeast through the afternoon.
Showers and storms are expected to continue along the boundary. A
flash flood watch has been issued for areas in the East TX lakes
through CenLA early this morning. Saturated soils with some
locations already receiving 3-6 inches over the past 24 hours and
a few more possible early today prompted the earlier issuance.
Farther south the flash flood watch will begin late morning as the
boundary sinks toward I-10. Left out Lower Acadiana for now with
the thinking that totals overall will be lower there, however the
flash flood threat is not zero. Lafayette and New Iberia will
likely get in on the action at some point, but higher totals are
expected to remain north at this time.

There is also a slight risk of severe weather through today with
hail and high winds being the main threat, however an isolated
tornado can not be ruled out.

The frontal boundary over north Texas and OK is expected to move
in and stall late tonight/early Friday while another short wave
moves through. Yet another round of heavy rain is expected to
spread in from the west. Higher rainfall totals are again expected
over SE TX, West LA, and Central LA as the front stalls near the
Sabine River.

Friday into Friday night the front may back up then surge forward
again Saturday night into early Sunday morning finally moving
into the gulf Sunday. High rain chances will remain in place with
front in the area.

With the front stalled in the area, multiple upper disturbances
moving across the region and a soupy air mass in place flooding
will be the main concern, however there will remain a marginal
risk for severe weather.

A brief repreive from rainfall is expected Monday and possibly
Tuesday as the front stalls in the gulf. A cooler air mass is also
expected to filter in.

Rain chances are expected to increase again during the middle of
the week as yet another series of upper disturbances pass the
region.

MARINE...The pressure gradient will begin to relax this morning,
however small craft should continue to exercise caution in the
gulf water

A cold front will stall in the region tonight through early
Sunday. This will keep scattered to numerous storms in area which
may create locally higher winds and seas. The front is expected to
move offshore Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  84  67  77  67 /  80  80  90  70
LCH  84  71  80  71 /  60  80  90  70
LFT  85  71  83  71 /  60  60  80  60
BPT  84  71  79  72 /  60  90  90  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from 11 AM CDT this morning through Saturday
     evening for LAZ029>033-041>043-073-074.

     Flash Flood Watch through Saturday evening for LAZ027-028.

TX...Flash Flood Watch from 11 AM CDT this morning through Saturday
     evening for TXZ201-215-216-261-262.

     Flash Flood Watch through Saturday evening for TXZ180-259-260.

GM...Small Craft Exercise Caution until 9 AM CDT this morning for
     GMZ450-452-455-470-472-475.

&&
Hazardous weather outlook, May 9, 5:13 AM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
513 AM CDT Thu May 9 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
101015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
513 AM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

A flash flood watch is in effect for everywhere except lower
Acadiana through Saturday evening.

Rainfall rates may be excessive at times in some storm which may
produce flooding, especially in poorly drained locations.

Heavy rain will be the main concern today, however there is a
slight risk of severe weather as well. Hail and high winds will be
the main severe weather concerns, but an isolated tornado can not
be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rain and severe weather will remain a concern through
Saturday evening or early Sunday as a cold front stalls over the
region. A flood watch will remain in effect for most of the area
through Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ430-432-435-450-452-455-470-472-475-101015-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
513 AM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Small craft should exercise caution in the gulf waters through
morning as winds will remain elevated through mid morning.

Scattered storms are expected. Locally higher winds and seas are
to be expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous storms are expected through Sunday. Locally
higher winds and seas are to be expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 9, 7:16 AM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
716 AM CDT Thu May 9 2019

LAZ028-030>032-091300-
Evangeline LA-Allen LA-Beauregard LA-Rapides LA-
716 AM CDT Thu May 9 2019

...SPECIAL WEATHER STATEMENT...

At 716 AM CDT, Doppler radar was tracking a strong thunderstorm near
Longville, or 7 miles northeast of Ragley, moving northeast at 55
mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Oakdale, Glenmora, Elizabeth, Dry Creek, Mittie, Grant, Allen Parish
Airport, Longville, Beaver and Mcnary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3051 9319 3062 9326 3101 9259 3079 9246
TIME...MOT...LOC 1216Z 240DEG 48KT 3059 9315

25
Local storm report, May 9, 8:53 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
853 AM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FUNNEL CLOUD     COTTONPORT              30.99N 92.05W
05/09/2019                   AVOYELLES          LA   TRAINED SPOTTER

            FUNNEL CLOUD MOVING NORTHEAST...DISSIPATED.

&&

MOGGED
Local storm report, May 9, 9:28 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
928 AM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     TSTM WND DMG     MANSURA                 31.06N 92.05W
05/09/2019                   AVOYELLES          LA   911 CALL CENTER

            TREES DOWN ON HWY 1187.

0856 AM     TSTM WND DMG     5 SE EFFIE              31.16N 92.10W
05/09/2019                   AVOYELLES          LA   911 CALL CENTER

            TREES BLOWN DOWN ON PETE WILKES ROAD/HWY 1192 AREA.

&&

ERICKSON
Special weather statement, May 9, 9:36 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
936 AM CDT Thu May 9 2019

LAZ031-042-091515-
Jefferson Davis LA-Allen LA-
936 AM CDT Thu May 9 2019

...SPECIAL WEATHER STATEMENT...

At 936 AM CDT, Doppler radar was tracking a strong thunderstorm over
Buller, or near Fenton, moving northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Elton, Fenton and Buller.

LAT...LON 3053 9262 3051 9262 3048 9263 3044 9261
      3031 9302 3034 9303 3038 9303 3038 9305
      3039 9306 3057 9264
TIME...MOT...LOC 1436Z 246DEG 31KT 3037 9298

06
Special weather statement, May 9, 10:00 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1000 AM CDT Thu May 9 2019

LAZ029-033-091545-
St. Landry LA-Avoyelles LA-
1000 AM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AVOYELLES AND
NORTHEASTERN ST. LANDRY PARISHES UNTIL 1045 AM CDT...

At 1000 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dupont to near Bayou Current to near
Lebeau. Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Simmesport, Palmetto and Bayou Current.

LAT...LON 3109 9172 3107 9171 3105 9172 3099 9178
      3098 9180 3087 9180 3086 9182 3084 9180
      3081 9181 3073 9175 3066 9200 3079 9193
      3091 9196 3108 9176
TIME...MOT...LOC 1500Z 227DEG 18KT 3089 9189 3084 9188 3070 9197

06

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:01 PM CDTAreal Flood AdvisoryLCHRapides, Vernon119 min
May 8, 7:46 PM CDTAreal Flood AdvisoryLCHRapides119 min
May 8, 8:57 PM CDTRiver Flood WarningLCHVernon6 days
May 8, 8:57 PM CDTRiver Flood WarningLCHBeauregard, Vernon22 days
May 9, 3:02 AM CDTFlash Flood WatchLCHAllen, Avoyelles, Beauregard, Cameron, Evangeline, Lafayette and 4 more70 hr
May 9, 5:47 AM CDTAreal Flood AdvisoryLCHVernon118 min
May 9, 7:16 AM CDTSpecial Weather StatementLCHAllen44 min
May 9, 8:31 AM CDTSevere Thunderstorm WarningLCHAvoyelles59 min
May 9, 8:38 AM CDTTornado WarningLCHAvoyelles52 min
May 9, 9:36 AM CDTSpecial Weather StatementLCHJefferson Davis39 min
May 9, 10:00 AM CDTSpecial Weather StatementLCHAvoyelles45 min
May 9, 10:26 AM CDTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry5 days
May 9, 10:26 AM CDTRiver Flood WarningLCHAllen21 days
May 9, 10:26 AM CDTRiver Flood WarningLCHAllen21 days
May 9, 10:26 AM CDTRiver Flood WarningLCHAllen, Jefferson Davis21 days
May 9, 10:26 AM CDTRiver Flood WarningLCHCalcasieu7 days
May 9, 10:26 AM CDTRiver Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis21 days
May 9, 10:26 AM CDTRiver Flood WarningLCHBeauregard21 days
May 9, 10:26 AM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion21 days
May 9, 10:36 AM CDTAreal Flood AdvisoryLCHAcadia, Allen, Evangeline, Jefferson Davis114 min
May 9, 10:54 AM CDTSpecial Weather StatementLCHAllen66 min
May 9, 11:09 AM CDTSpecial Weather StatementLCHAvoyelles66 min
May 9, 11:31 AM CDTFlash Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis119 min
May 9, 11:43 AM CDTAreal Flood AdvisoryLCHCalcasieu107 min
May 9, 11:46 AM CDTAreal Flood AdvisoryLCHAllen, Evangeline, Rapides119 min
May 9, 12:02 PM CDTFlash Flood WarningLCHAllen, Beauregard, Rapides, Vernon6 hr
May 9, 12:13 PM CDTFlash Flood WarningLCHAcadia, Evangeline, Saint Landry4 hr
May 9, 1:01 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon29 min
May 9, 1:31 PM CDTFlash Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis3 hr
May 9, 1:37 PM CDTSpecial Weather StatementLCHJefferson Davis38 min
May 9, 2:23 PM CDTFlash Flood WarningLCHAllen, Beauregard, Calcasieu, Evangeline, Jefferson Davis2 hr
May 9, 3:05 PM CDTSevere Thunderstorm WarningLCHCalcasieu40 min
May 9, 3:15 PM CDTFlash Flood WarningLCHAcadia, Jefferson Davis, Vermilion4 hr
May 9, 4:12 PM CDTSevere Thunderstorm WarningLCHCalcasieu33 min
May 9, 4:17 PM CDTFlash Flood WarningLCHAcadia, Allen, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 1 more2 hr
May 9, 4:47 PM CDTFlash Flood WarningLCHLafayette, Saint Martin2 hr
May 9, 5:13 PM CDTFlash Flood WarningLCHAcadia, Lafayette, Saint Landry2 hr
May 9, 5:14 PM CDTSpecial Weather StatementLCHCalcasieu46 min
May 9, 6:01 PM CDTSpecial Weather StatementLCHAcadia44 min
May 9, 6:03 PM CDTSevere Thunderstorm WarningLCHAcadia, Evangeline, Saint Landry42 min
May 9, 6:08 PM CDTAreal Flood WarningLCHAllen, Beauregard3 hr
May 9, 6:16 PM CDTAreal Flood AdvisoryLCHIberia, Saint Martin119 min
May 9, 6:31 PM CDTFlash Flood WarningLCHIberia, Saint Martin3 hr
May 9, 6:33 PM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin42 min
May 9, 6:48 PM CDTSpecial Weather StatementLCHJefferson Davis42 min
May 9, 6:54 PM CDTAreal Flood WarningLCHAcadia, Allen, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 1 more111 min
May 8, 8:50 PM CDTRiver Flood WarningLCHHardin, Jasper, Jefferson, Orange21 days
May 8, 8:50 PM CDTRiver Flood WarningLCHJefferson, Orange21 days
May 8, 8:50 PM CDTRiver Flood WarningLCHHardin, Jefferson21 days
May 9, 3:47 AM CDTAreal Flood AdvisoryLCHJasper, Newton, Tyler118 min
May 9, 2:38 PM CDTRiver Flood WarningLCHJasper, Tyler21 days
May 9, 2:38 PM CDTRiver Flood WarningLCHHardin, Jasper21 days
May 9, 2:38 PM CDTRiver Flood WarningLCHHardin21 days
May 9, 2:55 PM CDTAreal Flood AdvisoryLCHHardin, Jefferson, Orange2 hr
May 9, 4:51 PM CDTSpecial Weather StatementLCHJasper39 min
May 9, 5:01 PM CDTSpecial Weather StatementLCHJasper44 min
May 9, 5:03 PM CDTSevere Thunderstorm WarningLCHJasper, Newton42 min
May 9, 5:43 PM CDTSevere Thunderstorm WarningLCHJasper17 min
May 9, 5:51 PM CDTFlash Flood WarningLCHJasper114 min
May 9, 6:38 PM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler27 min

Nearby

River Flood Warnings in Louisiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.